Virginia, 2025

Cold in Virginia, January 14 to 15, 2025

January 14 to 15, 2025 · NWS LWX · 4 events in 4 counties and zones

Artic high pressure remained over the area with wind gusts to 25 mph. This resulted in minimum apparent temperature values of -10 to -24F.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Artic high pressure remained over the area with wind gusts to 25 mph. This resulted in minimum apparent temperature values of -10 to -24F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 14, 3:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 14, 3:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EST Tue Jan 14 2025

.SYNOPSIS...
A reinforcing cold front will move through the area tonight.
High pressure will briefly build toward the area Wednesday,
before a clipper system approaches from the northwest on
Thursday. High pressure is expected to build back in for Friday,
with a stronger low pressure system expected over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A trough located over the Great Lakes will approach the area
this evening, while a weak surface low over Ohio moves eastward.
Skies remain clear across much of the area early this afternoon,
but warm advection forced snow is already entering the Allegheny
Mountains. This system will be moisture starved in nature, but
the combination of synoptic scale ascent and upslope flow will
be enough to produce snow showers through tonight in the
Alleghenies, heaviest during the early evening hours along and
in the wake of the cold front. Around 2-3 inches of very light,
fluffy snow is expected by late tonight. Have held off on
advisories for now due to the brief duration (~6 hours) for the
bulk of the accumulating snow, but this will be monitored over
the next several hours. Winds will also be gusty out of the
west, which could lead to blowing snow at times. There's a brief
window early this evening where heavier snow showers or squalls
are possible. As the Froude number increases above 1, some snow
showers or streamers could spill east toward the northern
Shenandoah Valley. Further east, a few passing flurries can't be
ruled out during the early evening (mid level warm advection)
and mid to late evening (decaying snow showers with
moisture/instability in the DGZ), but conditions should remain
predominantly dry. Some guidance does have spotty snow
accumulation all the way to the Chesapeake Bay, but this should
be the exception, not the rule.

There will be a stronger surge of winds overnight in the wake of
the cold front. This will hold temperatures up (mid teens to
lower 20s) but bring down wind chills. Widespread wind chills
in the single digits are expected late tonight but should remain
above Cold Weather Advisory criteria for much of the area,
However, wind chills will reach -10 to -20 in the Alleghenies
and along the Blue Ridge, where Cold Weather Advisories have
already been issued.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure will build to the southwest Wednesday, leading to
decreased snow shower activity in the mountains, and completely
dry conditions further east. However, the pressure gradient will
remain tight, with blustery WNW winds gusting 20-35 mph. The
cold advection will result in highs only in the mid 20s to mid
30s. Wind chills will remain the in the mid teens to mid 20s,
with near to below zero in the higher elevations.

A clipper system embedded in northwesterly flow aloft will
track toward the area on Thursday. This system will have
slightly more moisture to work with, and should produce a
period of snow showers in the mountains Thursday into Thursday
night. Snow may be moderate to heavy at times with relatively
high snow ratios. Current projections are for 3-6 inches of snow
in the Alleghenies, but amounts have been trending higher. Flurries
will once again be possible to the east of the mountains, and
there is a small chance for some steadier snow showers to spread
east and produce a quick coating of snow. Locations between the
Alleghenies and Blue Ridge (I-81 corridor), as well as northern
Maryland should have the best chance (east of the Alleghenies)
to experience steadier snow during this time. It will be yet
another cold day, with mostly cloudy skies and high temperatures
in the upper 20s to mid 30s at lower elevations and 20s in the
mountains.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Synoptically, broad upper level troughing will continue to reside
over the eastern half of the CONUS with ridging across the western
U.S. Ensemble and deterministic guidance continues to remain
persistent on upper level troughing holding firm over the eastern
U.S and central U.S through the middle of next week. Embedded in the
trough will be a series of shortwave disturbances and an Arctic
front that looks to cross the area this weekend into the start of
next week. The features of most concern look to push across the area
Saturday into Saturday evening and late Sunday into early Monday.
These two time periods look to be the best windows of opportunity
for increased precipitation chances across the region.

Brief high pressure builds back into the area Friday before sliding
off the VA/NC coast Friday evening into Friday night. As a result,
expect south to southwesterly flow to ensue Friday afternoon
boosting temperatures back into the 40s for daytime highs east of
the mountains. Dry conditions will continue into Friday night with
increasing clouds late as high pressure pushes further offshore.
Lows Friday night will fall back into the upper 20s and low 30s.

By Saturday, we await the arrival of low pressure tracking out of
the southern Plains/lower MS River Valley toward the Carolinas.
Increasing isentropic lift and warm air advection ahead of this
system will allow precipitation to break out across areas west of
the Blue Ridge early Saturday morning into Saturday midday.
Precipitation will then work east of the Blue Ridge and toward the
metros late Saturday morning and evening before diminishing east of
the mountains Saturday night. Models remain a bit disjointed with
the main energy source Saturday although confidence continues to
increase for some wintry precipitation especially at the onset along
and west of the Blue Ridge and perhaps along the PA/MD line as
antecedent cold temperatures will remain in place. Elsewhere, rain
is expected as southerly flow increases in the mid-levels Saturday
morning into Saturday afternoon. Mountain locations especially west
of the Alleghenies could hold onto mixed precipitation through the
entirety of the event. High temperatures Saturday will push into the
mid to upper 40s with 30s across the high valleys of the Blue Ridge
and Allegheny Front. Lows Saturday night will fall back into the mid
to upper 20s and low 30s.

The cold front will work south and east of the area Sunday into
Sunday night. Cold air advection will quickly race in along with
lingering mountain upslope snow showers. Meanwhile, the front will
reside toward the coast with a trailing low pressure system racing
north and east from the Carolinas and toward the New England coast
late Sunday into Monday morning. Some uncertainty remains in regards
to this storm system especially when it comes to intensity (i.e
forcing) and moisture advection during the aforementioned timeframe
above. For now, went with a blend of ensemble and deterministic
guidance leaving a chance of snow in the forecast Sunday into Sunday
into Sunday night. Precipitation chances look to gradually decrease
Monday into Tuesday as 1045-1050 mb Arctic high pressure builds into
the region. High temperatures Sunday will top out in the mid to
upper 30s and low 40s with 20s in the mountains. By Monday and
Tuesday, high temperatures will struggle to get out of the 20s with
850 mb temperatures in the -16 to -21 degree C range. Low
temperatures Monday and Tuesday nights will fall into the teens and
single digits with wind chills following a similar trend.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected through Wednesday night, though a
period of VFR ceilings are expected this evening. Some flurries
may spill east of the mountains late this afternoon into the
evening (most likely to affect MRB), but steadier snow is
unlikely at this time. Winds will be out of the WNW through
Wednesday night. A relative lull is occurring this afternoon but
will increase again this evening as a cold front moves through,
with a possible stronger surge of winds of 25-35 kt toward
midnight. There may be a relative decrease around sunrise before
25-30 knot gusts resume through the day on Wednesday.

Winds will lessen Wednesday night then become southwesterly on
Thursday. A clipper system will affect the region Thursday into
Thursday night. There is a low chance of MVFR conditions and a
brief period of light snow or flurries, mainly at MRB.

VFR conditions are expected Friday into Friday night with high
pressure nearby. Westerly winds will switch to the south and
southwest Friday afternoon and night as high pressure pushes
offshore. Increasing clouds and southerly winds are expected Saturday
ahead of a strong cold frontal boundary. Sub-VFR conditions look to
return Saturday morning into Saturday evening as widespread
precipitation chances are expected across the terminals. Additional
sub-VFR conditions are expected Sunday as another wave of low
pressure pushes through. Winds will remain elevated out of the
northwest in the wake of the departing frontal boundary.

&&

.MARINE...
Relatively lighter winds are occurring this afternoon. However,
a surge of stronger winds in northwesterly flow will occur
tonight behind a reinforcing cold front. Gale Warnings are in
effect for all waters tonight. SCAs will likely be needed
Wednesday through at least part of Wednesday night in continued
northwesterly flow. Winds finally decrease to sub-SCA levels out
of the southwest on Thursday, but could near low-end SCA levels
over the widest waters. A clipper system pushing through
Thursday night could also lead to a slight uptick in winds.

Sub-SCA level westerly winds are expected through the front half of
Friday as high pressure sits nearby. Winds will turn to the south
and southwest Friday afternoon and night as high pressure pushes
offshore. SCA conditions will likely return to the wider waters
Friday night and into Saturday due to southerly channeling.
Northwest winds are expected in the wake of the boundary Saturday
night with near SCA level winds expected Sunday in post-frontal
northwest flow.

&&

.TIDES/COASTAL FLOODING...
Offshore flow behind a series of fronts is resulting in
declining water levels. The strongest negative surge will take
place tonight into Wednesday, when blowout conditions will be
possible. Water levels will return closer to normal by Thursday
as winds take a more southwesterly direction.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 PM EST this evening for MDZ008.
     Gale Warning from 6 PM this evening to 6 AM EST Wednesday for
     MDZ008.
     Cold Weather Advisory from 6 PM this evening to noon EST
     Wednesday for MDZ001.
     Cold Weather Advisory from 6 PM this evening to 10 AM EST
     Wednesday for MDZ501.
VA...Cold Weather Advisory from 6 PM this evening to noon EST
     Wednesday for VAZ503.
     Cold Weather Advisory from 6 PM this evening to 10 AM EST
     Wednesday for VAZ504-507-508.
WV...Cold Weather Advisory from 6 PM this evening to noon EST
     Wednesday for WVZ501-505.
     Cold Weather Advisory from 6 PM this evening to 10 AM EST
     Wednesday for WVZ503-506.
MARINE...Small Craft Advisory until 6 PM EST this evening for
     ANZ530>543.
     Gale Warning from 6 PM this evening to 6 AM EST Wednesday for
     ANZ530>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...EST
AVIATION...ADS/EST
MARINE...ADS/EST
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jan 14, 1:35 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
135 PM EST Tue Jan 14 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-151845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
135 PM EST Tue Jan 14 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for all waters tonight.

Hazardous cold is possible tonight when a combination of wind and
well below normal temperatures may result in wind chills near
zero degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous cold is possible through early Wednesday morning when a
combination of wind and well below normal temperatures may result
in wind chills near zero degrees.

There is a slight winter storm threat Sunday afternoon through
Monday. If this threat materializes, travel disruptions are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-151845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
135 PM EST Tue Jan 14 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Hazardous cold is possible tonight. The coldest conditions are
expected over the higher elevations, where a Cold Weather
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous cold continues over the higher elevations through
Wednesday morning, where a Cold Weather Advisory is in effect.
Wind chills may approach 0 degrees over the lower elevations early
Wednesday morning.

There is a slight winter storm threat Sunday afternoon through
Monday. If this threat materializes, travel disruptions are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-151845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
135 PM EST Tue Jan 14 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty winds of 40 to 45 mph are possible at times today and
tonight along the ridges, and may result in isolated instances of
wind damage such as downed branches and power outages.

Snow showers and the potential for a snow squall may lead to
hazardous travel conditions this evening.

A Cold Weather Advisory is in effect for much of the area
tonight. Take precautions to protect yourself, pets, and pipes
from the cold.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Cold Weather Advisory for much of the area continues through
Wednesday morning.

Gusty winds of 40 to 45 mph are possible at times along the
ridges through early Wednesday morning, and may result in
isolated instances of wind damage such as downed branches and
power outages.

There is a slight winter storm threat Thursday into Thursday
night, for the chance of a few inches of snow along and west of
the Allegheny Front. If these threats materialize, travel
disruptions are possible.

There is a slight winter storm threat Sunday afternoon through
Monday. If this threat materializes, travel disruptions are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 14, 2:56 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
256 PM EST Tue Jan 14 2025

MDZ001-501-VAZ503-WVZ501-503-505-150300-
Garrett-Extreme Western Allegany-Western Highland-Western Grant-
Western Mineral-Western Pendleton-
Including the cities of Mountain Lake Park, Oakland, Grantsville,
Frostburg, Hightown, Bayard, Mount Storm, Elk Garden,
and Riverton
256 PM EST Tue Jan 14 2025

...SNOW SHOWERS EXPECTED THROUGH THIS EVENING...

Snow showers are expected for locations along and west of the
Allegheny Front, and with temperatures in the teens this means
that snow will stick on all surfaces. Snowfall accumulations
around 1 to 3 inches are most likely, but there may be localized
amounts around 4 inches in heavier snow showers or even a snow
squall.

The heaviest snow is expected between 5 PM and midnight this
evening, and this will impact the evening commute along Interstate
68 from western Allegheny County through Garrett County.
Local storm report, Jan 14, 5:25 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
525 PM EST Tue Jan 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             4 E Accident            39.62N  79.25W
01/14/2025  M0.8 inch        Garrett            MD   Public

            Since 2 PM

&&

Event Number LWX2501905

BELAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
January 14, 6:00 PM EST to January 15, 12:00 PM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Highland

When
January 14, 6:00 PM EST to January 15, 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Virginia Blue Ridge

When
January 14, 6:00 PM EST to January 15, 10:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Virginia Blue Ridge

When
January 14, 6:00 PM EST to January 15, 10:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223229, 1223230, 1223231, 1223232.